Purpose: Despite the widespread use of antiepileptic drugs (AEDs) across different neurologic and psychiatric disorders, no study has systematically reviewed all available randomized controlled trials (RCTs) of a given AED to fully uncover its tolerability profile.
We aimed at identifying treatment emergent adverse events (AEs) associated with pregabalin through a systematic review and meta-analysis of all available RCTs. We also assessed the association between serious AEs and pregabalin, and investigated whether pregabalin AEs display a dose–response relationship.
Methods: We searched MEDLINE, EMBASE, and Cochrane CENTRAL to February 2010 for RCTs. Additional studies were identified from reference lists of retrieved papers and from online clinical databases. We selected placebo-controlled, double-blind RCTs investigating the therapeutic effects of pregabalin in adults with any condition. Studies had to include at least 20 subjects per arm and have a duration of at least 4 weeks. AEs were assessed for their association with pregabalin after identification/exclusion of synonyms, rare AEs, and nonassessable AEs due to methodologic limitations. We used relative risks (RRs) to assess the association of any [99% confidence intervals (CIs)] or serious AEs (95% CIs) with pregabalin, and risk differences (RDs, 95% CIs) to investigate dose–response relationships of pregabalin AEs.
Key findings: Thirty-eight RCTs were included in our study. Of 39 AEs, 20 (51%) were significantly associated with pregabalin (dizziness, vertigo, incoordination, balance disorder, ataxia, diplopia, blurred vision, amblyopia, tremor, somnolence, confusional state, disturbance in attention, thinking abnormal, euphoria, asthenia, fatigue, edema, peripheral edema, dry mouth, constipation). The highest RRs were found for cognition/coordination AEs. There was no significant association between serious AEs and pregabalin. There was a selective dose–response pattern in the onset of pregabalin AEs, with certain AEs appearing at lower doses than others.
Significance: Individuals starting treatment with pregabalin are at increased risk for several AEs, particularly those affecting cognition/coordination. Pregabalin AEs appear according to a selective dose–response pattern, possibly reflecting the severity of dysfunction of distinct anatomic structures. These findings may aid clinicians in providing better patient management, and support the value of including in meta-analyses of AED tolerability profiles RCTs performed in different conditions.